Format

Send to

Choose Destination
Headache. 1996 May;36(5):329-31.

Vasospasm-induced myocardial infarction with sumatriptan.

Author information

1
Department of Family Practice, University Headache Center, Moorestown, NJ 08057, USA.

Abstract

Sumatriptan, a 5-hydroxytryptamine1, (5-HT1) receptor agonist is an effective abortive agent for migraine headaches. A common side effect in 3% to 7.9% of patients is chest pain. Although most cases of chest pain are not thought to be of cardiac origin, its mechanism is not entirely understood. Rare examples of electrocardiogram changes consistent with transient ischemia have been reported. Isolated instances of angina, arrhythmia, myocardial infarction, and death have been temporally associated with sumatriptan administration. In most cases, it is unclear whether underlying cardiovascular disease existed or contributed to this adverse event. We report the history of a 56-year-old female patient with migraine who experienced a myocardial infarction shortly after using sumatriptan, despite having had a normal cardiovascular evaluation. As she had a normal cardiac catheterization after the event, we find it probable that sumatriptan induced coronary vasospasm and myocardial infarction.

PMID:
8682677
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center